Wyoming, 2007High Wind in Wyoming, December 23, 2007
December 23, 2007 · NWS RIW · 1 event in 1 county or zone
Strong westerly flow produced high wind over Chief Joseph Pass where sustained wind was measured between 50 and 70 mph along State Highway 296.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly flow produced high wind over Chief Joseph Pass where sustained wind was measured between 50 and 70 mph along State Highway 296.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 23, 2:50 AM MST, 55 minutes earlier.
Area forecast discussion, Dec 23, 2:50 AM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
250 AM MST SUN DEC 23 2007
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
AREAS OF LIGHT SNOW BEGINNING TO DEVELOP EARLY THIS MORNING AS
SHORT-WAVE DROPS INTO WESTERN WYOMING FROM THE NORTHWEST. MOISTURE
QUITE LIMITED WITH THIS FEATURE AND NOT EXPECTING MUCH SNOWFALL
AFTER SUNRISE. THE ONE EXCEPTION WILL BE 1 TO 3 INCH AMOUNTS OVER
SOUTHERN NATRONA COUNTY WHERE LIFT AND MOISTURE COMBINE TO PRODUCE
AN AREA OF MODERATE SNOWFALL DURING THE MORNING HOURS. LOWERED
PRECIP CHANCES MOST AREAS FOR TODAY AS LATEST UPSTREAM
OBSERVATIONS AND THE 00Z GFS DRIER IN THE UNSTABLE LAYER JUST NEAR
H7 TODAY. COULD NOT RULE OUT SNOW SHOWER DEVELOPMENT ALL TOGETHER
THOUGH WITH A 140 KT DUE NORTHERLY JET POISED OVER THE WESTERN
HALF OF THE STATE AROUND MID-DAY. ATTENTION QUICKLY TURNS TO THE
NEXT UPSTREAM TROUGH WHICH IS EXPECTED TO BRING ANOTHER ROUND OF
SIGNIFICANT SNOW TO THE WESTERN MOUNTAINS BEGINNING TONIGHT AND
CONTINUING THROUGH CHRISTMAS EVE. LATEST GFS AND ECMWF SIMILAR
WITH THE UPPER LEVEL PATH AND THE RESULTING SURFACE SNOWFALL.
DECIDED ON A WINTER STORM WATCH FOR THE WESTERN MOUNTAIN
ZONES...EXCLUDING YELLOWSTONE PARK FOR TONIGHT THROUGH MONDAY
EVENING. WIDESPREAD 12-16 INCH AMOUNTS EXPECTED IN THE HIGHER
TERRAIN WITH 4-8 INCHES IN THE JACKSON AND STAR VALLEYS.
ISENTROPIC UPGLIDE BEGINS TO COMMENCE OVER THE WEST TONIGHT
CONTINUING THROUGH FORENOON MONDAY BEFORE A STRONG COLD FRONT
PLOWS THROUGH THIS AREA MONDAY AFTERNOON. GOOD JET LIFT/DYNAMICS
ALONG WITH STRONG OROGRAPHICS AND A GOOD VERTICAL TEMPERATURE
PROFILE FOR LIGHT FLUFFY POWDER. STRONG FRONTOGENESIS TAKES PLACES
OVER THE NORTH MONDAY AFTERNOON WITH A STRONG COLD FRONT BLASTING
SOUTHWARD EAST OF THE DIVIDE DURING THE EVENING. INCREASED PRECIP
CHANCES FOR MAY AREAS ALONG AND EAST OF THE DIVIDE WITH THE GFS
HINTING AT AN ORGANIZED MID-LEVEL CIRCULATION OVERCOMING ANY
DOWNSLOPING EFFECTS MOVING THROUGH AND PRODUCING BANDS OR AN AREA
OF SNOW...SIMILAR TO THURSDAY EVENINGS OCCURRENCE.
MOST LOCATIONS IN THE COUNTY WARNING AREA EXPECTED TO RECEIVED AT
LEAST SOME SNOWFALL ON MONDAY MAKING FOR A PICTURESQUE CHRISTMAS
DAY. TRAVELERS...HOWEVER...WILL LIKELY EXPERIENCE DELAYS WITH SNOW
COVERED ROADWAYS. MODERATE TO STRONG SOUTHWEST WINDS WILL
ACCOMPANY THIS SYSTEM...CREATING AREAS OF BLOWING AND DRIFTING
SNOW AND POOR VISIBILITIES MONDAY AND MONDAY NIGHT. CHRISTMAS DAY
IS EXPECTED TO BE BREEZY AND COLD WITH AREAS OF BLOWING AND
DRIFTING SNOW CONTINUING IN THE WIND CORRIDOR FROM THE RED DESERT
EAST TO CASPER AS H7 WINDS BEGIN TO INCREASE ONCE AGAIN.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
THE PARADE OF PACIFIC STORM SYSTEMS COMING OUT OF THE GULF OF ALASKA
WILL CONTINUE THROUGH THE LONG TERM...AFFECTING THE FORECAST AREA
ABOUT EVERY 24 TO 36 HOURS OR SO. THESE SYSTEMS...AND ASSOCIATED
COLD FRONTS WILL KEEP TEMPERATURES BELOW AVERAGE FOR THE EXTENDED
TIME FRAME. THE FIRST SYSTEM IN THE EXTENDED WILL AFFECT THE AREA
WEDNESDAY THROUGH EARLY THURSDAY. ON WEDNESDAY...MOST OF THE SNOW
WILL BE WEST OF THE DIVIDE...SPILLING EAST OF THE DIVIDE WEDNESDAY
NIGHT...AS A COLD FRONT PUSHES SOUTH...EAST OF THE DIVIDE. THE
PRECIPITATION WITH THIS SYSTEM SHOULD GRADUALLY EXIT THE AREA
THURSDAY MORNING. CURRENTLY...IT APPEARS THIS SYSTEM WILL ONLY
PRODUCE SOME LIGHT SNOW ACROSS THE AREA. THE NEXT SHORTWAVE TROUGH
IS EXPECTED TO AFFECT THE AREA FRIDAY INTO EARLY SATURDAY.
HOWEVER...THIS ONE APPEARS TO BE WEAK...WITH MAINLY ISENTROPIC
UPGLIDE AFFECTING THE WESTERN WYOMING...AHEAD OF THE TROUGH...WITH
LITTLE PRECIP EAST OF THE DIVIDE. BEYOND SATURDAY...MODELS DIVERGE
CONSIDERABLE WITH THE NEXT SYSTEM...WITH THE OPERATIONAL GFS MUCH
SLOWER THAN THE ECMWF WITH NEXT STORM SYSTEM. HAVE KEPT SOME SMALL
POPS...ACROSS THE WEST FOR SUNDAY...FOR DECENT WESTERLY
FLOW...AND/OR ISENTROPIC UPGLIDE ASSOCIATED AHEAD OF THE NEXT
TROUGH.
&&
.AVIATION...
AN UPPER LEVEL DISTURBANCE WILL MOVE QUICKLY ACROSS THE REGION
THROUGH THE MORNING. IT WILL PRIMARILY IMPACT WESTERN WYOMING...AND
MVFR CIGS AND VSBYS ARE EXPECTED IN LIGHT SNOW AT KJAC THROUGH 18Z.
OTHERWISE VFR CONDITIONS ARE EXPECTED ACROSS THE REST OF THE STATE
WITH VICINITY SNOW SHOWERS IN THE FORECAST FOR THE REMAINING TAF
SITES...MAINLY BETWEEN 12Z AND 18Z. STRONG SFC HIGH IN THE GREAT
BASIN WILL REMAIN NEARLY STATIONARY THROUGH THE DAY...WHILE STRONG
LOW PRESSURE WILL DEVELOP IN THE UPPER PLAINS STATES. THE PRESSURE
GRADIENT BETWEEN THESE SYSTEMS WILL PRODUCE 15 TO 25 KT WINDS AT
KCPR AND KRKS WITH GUSTS TO BETWEEN 30 AND 35 KT. KCOD WILL HAVE
WEST WINDS AT 10 TO 15 KT WITH GUSTS TO AROUND 20 KT UNTIL AROUND
19Z DUE TO STRONG WEST WINDS ALOFT. WINDS AT THE REMAINING TAF SITES
WILL GENERALLY BE BETWEEN 5 AND 10 KT.
&&
.FIRE WEATHER...
WIDESPREAD AND POSSIBLY SIGNIFICANT SNOWFALL IS EXPECTED ONCE
AGAIN OVER WESTERN AND CENTRAL WYOMING LATE TONIGHT THROUGH MONDAY
EVENING. STRONG WEST WINDS WILL ACCOMPANY THIS SYSTEM AS LOW
PRESSURE DEVELOPS OVER EASTERN WYOMING MONDAY AFTERNOON. THE
STRONG WINDS WILL CONTINUE MONDAY NIGHT INTO TUESDAY IN THE WIND
CORRIDOR FROM THE RED DESERT TO CASPER. ANOTHER PACIFIC STORM IS
EXPECTED ON WEDNESDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY EVENING FOR
WYZ012-013-023-024.
&&
SHORT TERM...CHURCH
LONG TERM...WM
AVIATION...C.BAKER
FIRE WEATHER...CHURCH
Hazardous weather outlook, Dec 22, 3:13 PM MST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
313 PM MST SAT DEC 22 2007
WYZ001>020-022>030-231200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
313 PM MST SAT DEC 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC WEATHER SYSTEM WILL LIKELY DELIVER 1 TO 3 INCHES OF
SNOWFALL TO THE WESTERN VALLEYS TONIGHT ALONG WITH 3 TO 5 INCHES
OF SNOW TO THE WESTERN MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A MAJOR WINTER STORM IS POSSIBLE FOR CHRISTMAS EVE IN WESTERN WYOMING
WITH AT LEAST 3 TO 6 INCHES OF SNOW POSSIBLE IN THE WESTERN VALLEYS
AND AS MUCH AS 6 TO 10 INCHES POSSIBLE IN THE WESTERN MOUNTAINS.
ON CHRISTMAS EVE NIGHT AND INTO CHRISTMAS MORNING...SIGNIFICANT
SNOWFALL WILL ALSO BE POSSIBLE EAST OF THE DIVIDE. ANOTHER
POTENTIALLY STRONG STORM SYSTEM IS EXPECTED TO AFFECT THE COWBOY
STATE WEDNESDAY AND THURSDAY. PLEASE STAY TUNED THIS HOLIDAY SEASON
FOR THE LATEST FORECASTS AS A SERIES OF STORM SYSTEMS WILL CONTINUE
TO IMPACT WESTERN AND CENTRAL WYOMING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE THROUGH TONIGHT. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Dec 23, 3:23 AM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
323 AM MST SUN DEC 23 2007
WYZ012-013-023-024-027-231300-
JACKSON HOLE-SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-
STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS-
323 AM MST SUN DEC 23 2007
THROUGH DAYBREAK...LIGHT TO MODERATE SNOW WILL CONTINUE ACROSS FAR
WESTERN WYOMING. TWO TO THREE INCHES OF SNOW COULD ACCUMULATE...WITH
ISOLATED HIGHER AMOUNTS...ACROSS JACKSON HOLE AND STAR VALLEY. THE
WESTERN MOUNTAINS COULD RECEIVE BETWEEN 3 AND 6 INCHES OF SNOW.
HOLIDAY TRAVELLERS WILL EXPERIENCE SLICK AND SNOWPACKED ROADWAYS...
INCLUDING TETON AND TOGWOTEE PASSES. IN ADDITION...VISIBILITY WILL
BE REDUCED TO LESS THAN A MILE AT TIMES. MOST OF THE SNOW IS
EXPECTED TO TAPER OFF BY MID MORNING.
WYZ019-028>030-231300-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN RIVER-
323 AM MST SUN DEC 23 2007
...VERY STRONG WEST WINDS ACROSS SWEETWATER COUNTY...
VERY STRONG WEST WINDS ARE EXPECTED TO CONTINUE ACROSS SWEETWATER
COUNTY THROUGH DAYBREAK. WEST WINDS SUSTAINED BETWEEN 30 AND 40
MPH...WITH GUSTS TO AROUND 55 MPH ARE EXPECTED TO CONTINUE FOR THE
NEXT COUPLE OF HOURS. TRAVELLERS ON AREA ROADWAYS...ESPECIALLY ON
NORTH TO SOUTH HIGHWAYS...WILL NEED TO BE READY FOR THESE STRONG
CROSSWINDS.
21
High Wind, Absaroka Mountains
- When
- December 23, 3:45 AM MST to 7:00 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 61 kt (70 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, December 23, 20071 death · 3 injured · 1 event
- Damaging Winds in Michigan, December 23, 2007$543,000 · 68 kt wind · 37 events
- High Wind in Ohio, December 23, 2007$457,000 · 53 kt wind · 31 events
- High Wind in Michigan, December 23, 2007$385,000 · 50 kt wind · 11 events
- Damaging Winds in Indiana, December 23, 2007$70,000 · 72 kt wind · 12 events
- High Wind in New York, December 23 to 24, 2007$100,000 · 53 kt wind · 2 events
- Flooding in New York, December 23 to 24, 2007$65,000 · 3 events
- Strong Wind in Wisconsin, December 23, 2007$45,000 · 9 events
- High Wind in Wisconsin, December 23, 2007$45,000 · 57 kt wind · 5 events
- Damaging Winds in Illinois, December 23, 2007$31,000 · 66 kt wind · 12 events
- Damaging Winds in Michigan, December 23, 2007$40,000 · 55 kt wind · 3 events
- High Wind in Pennsylvania, December 23, 2007$30,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65561.